How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MN Psychiatrist Your Own Question
MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

my daughter, age 22, has been diagnosed with agitated depression.

Resolved Question:

my daughter, age 22, has been diagnosed with agitated depression. She has been mentally unbalanced for over a year now. We live in Nashville, Tn. We are desperate for expert help. She has been on seraquil, abilify, and is now on resperidone. She had very bad physical reactions the the first two. Her prozac has now been changed to lexapro (for the past month). Also on Xanax & Lamictal. Her symptoms are esciallating and she rapid-cycles over & over all day. Crying, Stressed, seees & hear things, etc. We need help!!!
Submitted: 4 years ago.
Category: Mental Health
Expert:  MN Psychiatrist replied 4 years ago.
Hello, I am a psychiatrist.

I'm sorry that you (and your daughter) are going through all this. For me to best help you, I need to understand exactly what it is you'd like to know. Is there a specific question you have for which you are seeking an answer? Also, you mention "rapid-cycling." Has she been diagnosed as having a bipolar disorder?
Customer: replied 4 years ago.

She was diagnosed as bipolar @ the onset last year, but recently the diagnosis has been changed to agitated depression. All the symptoms of the disease - she exhibits.


She has taken seraquil, abilify, geodon with the worst involuntary muscle twitching. She was also on risperadone, Prozac, Lamictal & Xanax. When he (psychiatrist) changed the diagnosis, he stopped the Prozac and started lexapro. That was a month ago. This whole month she goes up & down like a switch turning on & off. When she gets manic - she gets wound up & goes to a very unhappy place.


One of my questions - Can it be the anti-psycotic med(s) making this agitated state worse? I need an expert in this field to help my daughter! She has lost a year of her life already to the disease, and CAN NEVER get on with her life until she is well.

Expert:  MN Psychiatrist replied 4 years ago.
It's possible that antipsychotics can make some people feel more agitated. This is not predictable and can only be determined by trying any given medication to see if it does or not cause agitation.

Depakote is a very proven mood stabilizing medication that does not tend to agitate people. It is often very reliable at decreasing cycling and giving stability.

Lithium also does not tend to cause agitation but it doesn't tend to work quite as well with rapid cycling as Depakote. That said, it can augment the antidepressant effects of antidepressants and it has an anti-suicidal effect. Both are well worth discussing with her doctor.
Customer: replied 4 years ago.

Would U recommended to contine anti-psycotic (Risperadone)? Is there an alternative other than geodon, seraquil, safheris (sp?), abilify - these gave her bad motor-like side effects & agitation. I would like to know any alternatives - if case Risperadone is not the answer.


Is there an alternative to the Lexapro for depression/aggitation/panic, etc?

Expert:  MN Psychiatrist replied 4 years ago.
If she didn't tolerate Geodon, Seroquel, Saphris, or Abilify, I doubt she'd be able to tolerate Risperdal; it is more apt to cause movement-related side effects than the others. Zyprexa (olanzapine) is an option, and it is available in generic form, too.
MN Psychiatrist and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Can the mood stabilizer keep the hallucinations & seeing & hearing things way?

Expert:  MN Psychiatrist replied 4 years ago.
Depakote and lithium by themselves generally won't stop hallucinations, unlike Geodon, Seroquel, Saphris, Abilify, Zyprexa, and Risperdal. Hover, Depakote and lithium can be used in combination with these medications.

Related Mental Health Questions